Alert archive / Hawaii / Gale Watches in 2021

Gale Watch 4, NWS Honolulu, HI

February 24, 2021

NWS Honolulu, HI issued this gale watch at Feb 24, 2021, 3:34 AM HST. It took effect at Feb 25, 2021, 6:00 AM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 24, 2021, 3:34 AM HST (13:34 UTC)
In effect from
Feb 25, 2021, 6:00 AM HST
Expired
Feb 24, 2021, 9:04 AM HST
In force
Issued by
NWS Honolulu, HI

The text

As transmitted.

639 
WHHW70 PHFO 241334
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Wed Feb 24 2021

PHZ121-250245-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/
/O.CAN.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/
/O.NEW.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/
Alenuihaha Channel-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

* WHAT...For the Small Craft Advisory, east winds 20 to 30 knots and 
  seas 9 to 12 feet. For the Gale Watch, east winds 25 to 35 knots 
  and seas 9 to 12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...For the Small Craft Advisory, until 6 AM HST Thursday. For 
  the Gale Watch, from Thursday morning through late Thursday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

&&

$$

PHZ112-250245-
/O.EXB.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/
Kauai Leeward Waters-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots. Seas 9 to 12 feet.

* WHERE...Kauai Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ110-111-113>120-122>124-250245-
/O.EXT.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-
Maui County Windward Waters-Maui County Leeward Waters-
Maalaea Bay-Pailolo Channel-Big Island Windward Waters-
Big Island Leeward Waters-Big Island Southeast Waters-
334 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 knots except north winds in Maalaea 
  Bay. Seas 9 to 12 feet.

* WHERE...All coastal waters except Kauai Leeward Waters and 
  Alenuihaha Channel.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
1 follow-up statement
764 
WHHW70 PHFO 241904
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
904 AM HST Wed Feb 24 2021

PHZ121-250815-
/O.UPG.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/
/O.NEW.PHFO.GL.W.0004.210224T1904Z-210226T0400Z/
/O.UPG.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/
Alenuihaha Channel-
904 AM HST Wed Feb 24 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...East winds 25 to 35 kt with stronger gusts and seas 9 to
  12 feet.

* WHERE...Alenuihaha Channel.

* WHEN...Until 6 PM HST Thursday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>120-122>124-250815-
/O.CON.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Big Island Windward Waters-Big Island Leeward Waters-
Big Island Southeast Waters-
904 AM HST Wed Feb 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...East winds 20 to 30 kt with stronger gusts and seas 7 to
  12 feet.

* WHERE...Big Island Leeward Waters, Big Island Windward Waters, 
  Pailolo Channel, Big Island Southeast Waters, Maui County 
  Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai 
  Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi 
  Channel, Maui County Windward Waters, Oahu Windward Waters and 
  Oahu Leeward Waters.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 23, 8:41 PM HST, 6 hours 53 minutes earlier.

Area forecast discussion, Feb 23, 8:41 PM HST, 6 hours 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
841 PM HST Tue Feb 23 2021

.SYNOPSIS...
High pressure north and northeast of the islands will keep breezy
to windy trades in place through the weekend. Drier trade wind
weather is expected through late Wednesday. Upper level troughing,
along with an influx of moisture from the east, will likely
increase shower coverage and intensity Thursday through the
weekend.

&&

.DISCUSSION...
A high far northeast of the main Hawaiian Islands is driving
fresh to strong trade winds across local waters this evening,
while a trough sits about 600 miles west of Kauai. Satellite loop
shows broken to overcast low clouds across most windward areas as
well as across upper slopes of Kona district of the Big Island.
Overcast layered clouds along the eastern flank of an upper trough
to the west of the island chain are beginning to drift eastward
across Kauai. Radar shows light to moderate showers drifting
across Kauai and across windward portions of Maui and the Big
Island. Showers will taper off tonight before the next cloud band
moves in by the trades late Wednesday.

The high northeast of the state will strengthen Wednesday night,
boosting wind speeds through Friday night. Troughing northwest of
the state will then cause winds to decrease again this weekend.
Daytime wind speeds will likely be at or just below advisory
levels in exposed areas over the next few days.

A broad upper trough will develop across the islands and persist
into this weekend. This will raise the inversion and enhance trade
wind showers. An elevated inversion will limit strong downsloping
wind gusts. Showers will continue to favor windward and mauka
areas. We will consider the possibility of thunderstorms as time
gets closer.

&&

.AVIATION...
The primary aviation hazard during the forecast period will be
breezy to locally strong trades, including an increased threat
for a localized wind shear hazard at susceptible locations.
Additional slight strengthening of the trades is expected during
the forecast period. In the near term, Windward Maui through Big
Island will experience frequent reductions to MVFR as showers
expand in coverage and stream onshore. As a result, AIRMET Sierra
for mountain obscuration has been issued for those locations.
Prevailing VFR is forecast elsewhere.

AIRMET Tango remains in effect for lee turbulence for the entire
area.

&&

.MARINE...
Strong high pressure north and northeast of the islands will keep
strong to near gale force easterly trade winds blowing through
early next week.

A combination of strong trade winds and elevated seas will produce
Small Craft Advisory conditions across most coastal waters at
least through the weekend, and possibly into the first half of
next week. A Gale Watch remains in effect for the Alenuihaha
Channel starting on Wednesday morning as trade wind speeds are
forecast to strengthen.

Strong trade winds will produce elevated surf along east facing
shores through the first half of next week. A High Surf Advisory
(HSA) remains in effect for east facing shores of Kauai, Oahu,
Molokai, Maui and the Big Island through 6 AM Saturday. This HSA
will likely need to be extended into early next week.

A series of small overlapping northwest swells will move through
the area through the weekend. Surf heights along exposed north
and west facing shores will remain below HSA thresholds through
early next week.

A small out of season south swell will give a boost to south shore
surf late Thursday through early Saturday. Otherwise, surf along
south facing shores will remain small through early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Saturday for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-South Big Island-Big Island North and East.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County
Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo
Channel-Big Island Windward Waters-Big Island Leeward Waters-Big
Island Southeast Waters.

Gale Watch from Wednesday morning through Wednesday afternoon
for Alenuihaha Channel.

Small Craft Advisory until 6 AM HST Wednesday for Alenuihaha
Channel.

&&

DISCUSSION...Powell
AVIATION...JVC
MARINE...Bohlin/Jelsema

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 8:49 AM HSTWind AdvisoryHFOHawaii, Kalawao55 hr
Feb 24, 9:04 AM HSTGale WarningHFO54 hr

Nearby

Gale Watches in Hawaii, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.